Nebraska, 2018

Hail and Damaging Wind in Nebraska, May 29, 2018

May 29, 2018 · NWS GID · 2 events in 2 counties and zones

A couple thunderstorms briefly became severe on this Tuesday. Scattered showers and thunderstorms occurred throughout the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A couple thunderstorms briefly became severe on this Tuesday. Scattered showers and thunderstorms occurred throughout the day. During the late afternoon and early evening hours, a couple storms produced low-end severe weather, with a single report of 3/4 inch hail just south of the airport in Hastings. A separate storm may have produced severe winds in southern Thayer County where a spotter estimated winds around 60 mph near the town of Hubbell. However, three other spotters nearby estimated winds at 50 mph. The storm that produced these winds evolved into a small bow shape at the northern end of a large MCS that had developed over north central and central Kansas.

Weak flow was over the United States as the polar jet stream was unusually far to the north over Canada. A slow-moving cut-off low was over western South Dakota. During the day, a shortwave trough south of the low moved from Colorado into the Central Plains. A ridge was over the Great Lakes with another cut-off low over the Gulf Coast. The pressure pattern at the surface was extremely weak over the Central Plains. Temperatures were in the lower 80s with dewpoints near upper 60s. Mid-level lapse rates were 7-7.5 C/km, but MLCAPE was only 500 J/kg. Deep layer shear was around 40 kts due to a strong upper-level jet streak accompanying the trough.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 29, 5:16 PM CST, 7 minutes earlier.

Area forecast discussion, May 29, 5:16 PM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
616 PM CDT Tue May 29 2018

.SHORT TERM...(This evening through Wednesday daytime)
Issued at 446 PM CDT Tue May 29 2018

Certainly the paramount concern of these next 24 hours involves
these first 6 hours or so, and whether or not we might manage to
pop a few severe storms with a hail/wind threat, and maybe also
some localized flooding (in addition to "old"/ongoing flooding
issues in Phillips/Rooks counties in KS). A secondary concern is
whether we might see at least some patchy fog development late
tonight into Wednesday morning behind the departing rain/storms.
Some short term models even suggest that areas of dense fog are a
possibility, but do not have the confidence at this point to
mention anything more than "patchy". Temperature-wise, Wednesday
should be a good 10-15 degrees warmer than today in most of our
CWA (most places into the mid-upper 80s), as it should be
considerably sunnier, and with steady west-northwest breezes.

Taking a look at the current/recent weather as of 4 PM:
Overall no big surprises today. As mentioned in an earlier
"update" discussion, there is little doubt that the presence of
fairly widespread cloud cover and scattered (non-severe)
showers/storms has diminished the magnitude of the late-
afternoon/evening severe storm threat from what it originally
appeared to be late last night/early this morning. However, SPC
has maintained a Marginal-to-Slight risk for the majority of our
CWA (Slight Risk mainly in our eastern half), and with forcing
aloft increasing and peak diurnal heating hitting its stride now,
we still appear to have roughly a 4-6 hour window-of-opportunity
for at least marginally severe storms, along with locally heavy
rainfall of 1-2+". In the big picture of the mid-upper levels,
water vapor imagery and short term model data clearly show a mid
level low shifting east into western SD, and the southeast extent
of this trough axis sweeping across our local area and aiding the
increase in convective coverage over the past few hours. At the
surface, winds have been fairly light today (mainly under 10 MPH
aside from thunderstorm influences, with a fairly non-descript
surface pressure gradient ahead of a weak trough axis approaching
from western Nebraska. Thanks to the widespread clouds and rain
(for some), high temps did fall a solid 5-10+ degrees short of
early-morning expectations in most areas, with most places only
reaching the upper 60s-mid 70s at best, and any 80s confined to
mainly our far southeast zones.

Now looking ahead forecast-wise through the next 24 hours...

Late this afternoon-tonight:
Again, the possibility of at least a few strong to severe storms
and any localized flooding is the main concern. In the mid-upper
levels, the aforementioned trough axis attendant to the SD low
will swing overhead, resulting in scattered to numerous showers
and thunderstorms through this evening, before convection
gradually vacates/ends from west-to-east across the CWA later
tonight. While the threat of robust surface-based storms has been
held down by widespread clouds/cooler temps, elevated
instability/CAPE values are currently and will remain up to around
1500 J/kg for several hours, which in the presence of 30+kt of
deep layer shear could easily promote a few marginally severe hail
cores, and perhaps a few wind gusts of 50-60+ MPH if storms can
organize into any bowing segments. At this time, any tornado
threat appears quite low. Flooding-wise, a few spots could pick up
a quick 1-2+" of rain, but overall not expecting widespread
flooding issues, with storm motion somewhat more progressive than
yesterday/last night, when parts of Phillips/Rooks counties in KS
saw a fairly widespread 3-5" and higher amounts just west of there
in the GLD coverage area. Fortunately, those two counties are not
expected to see a repeat in the next 6-12 hours, which should
allow water to continue slowly receding along the South Fork
Solomon River, Bow Creek etc. Based on higher-res short term
models such as the HRRR, the majority of convection (especially
anything severe) should largely move east out of the CWA by 10-11
PM, although some isolated-scattered weaker activity could hang on
past midnight before ending before daybreak. Temperature-wise,
made very little change to lows, aimed mainly mid 50s to low 60s.
As mentioned at the top, did introduce a mention of generic
"patchy fog" to the entire CWA late tonight into Wed AM, as the
combo of light winds and clearing skies could promote some
development.

Wednesday daytime:
We are looking at a quieter, drier, sunnier and warmer day, as
forcing decreases in the wake of the departing disturbance
tonight. Assuming that fog is not a big issue right away in the
morning (not currently expected to be), the day as a whole should
feature mostly sunny skies. Compared to the previous forecast, the
biggest change was that west-northwest winds were increased at
least 5 MPH, and we are now calling for sustained speeds generally
10-20 MPH much of the day, and gusts 25-30 MPH. So overall, a
somewhat breezy day. With these westerly breezes, decent low level
mixing and plenty of expected sun, highs should reach the mid 80s
in most Neb zones, and more so upper 80s near/especially south of
the state line into KS.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 446 PM CDT Tue May 29 2018

General overview of this 6-day period:
Due to more imminent concerns with shorter-term convection, did
not spend as much time as usual analyzing these periods. That
being said, here are the main two takeaway messages:

1) Precip and severe thunderstorm-wise: Certainly the majority of
this time frame is looking dry overall. However, there are
several, off-and-on chances for showers and thunderstorms, the
first late Wed night-Thursday AM, the second Friday evening into
Saturday AM, and the third Sunday night into Monday. In between
these rain chances, there are a few stretches that currently
contain no precip mention whatsoever (such as Friday daytime,
Saturday night-Sunday daytime). Of all thunderstorm chances, the
one that is most-concerning for POSSIBLE severe storms currently
appears to be Friday evening-night, as the next larger-scale
shortwave trough swings through the Plains and sends through a
seasonably "strong" cold front. Obviously plenty of details with
this 3+ days away, but we have noted that SPC already has our far
northern zones in a Day 4 risk area.

2) Temperature-wise: Overall, we will continue an above-normal
temperature regime. Thurs and Fri are looking like the overall-
warmest days, with highs climbing back up into the upper 80s-mid
90s range in most areas, and maybe some upper 90s in southern
zones (especially KS). The seasonably-strong cold front that comes
through Friday night should result in a 10-15 degree drop for
Saturday, but still with slightly above-normal highs mainly low
80s. Thereafter, Sunday-Tues looks like another gradual warm-up
with highs mainly in the mid 80s to low 90s. Overnight lows look
to bottom out in the 60s on most nights, with Saturday night
looking like the main cooler exception with more in the way of
50s.

In other departments, the overall-windiest day out of these 6
currently appears to be Saturday, with sustained speeds at least
15-20 MPH/gusts 25-30+ MPH behind Friday night's cold front.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday)
Issued at 609 PM CDT Tue May 29 2018

Scattered thunderstorms continue this evening before clearing off
in the 04-06Z timeframe.

The next impact to aviation will be the potential for fog
development overnight as thunderstorms clear. Short term models
are hinting at this possibility, but confidence isn't high on the
location and magnitude at this time. As such, have kept the TAFs
MVFR for now.

Gusty westerly winds should mix out any fog by mid morning at
latest, and mostly clear skies are expected to prevail through the
rest of Wednesday.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Pfannkuch
LONG TERM...Pfannkuch
AVIATION...Mangels
Hazardous weather outlook, May 29, 2:35 PM CST, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
335 PM CDT Tue May 29 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
301200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
335 PM CDT Tue May 29 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Late This Afternoon and Tonight.

Most of the outlook area is in a Marginal to Slight Risk of
severe thunderstorms this afternoon and evening, mainly
before 10 PM, and with the primary Slight Risk area focused east-
southeast of a line from Plainville Kansas, to Kearney and
Fullerton Nebraska. If any severe storms manage to form, the main
threats are expected to be wind gusts up to around 70 MPH, hail
up to around ping pong ball size, and localized flash flooding.

In addition to the possibility of new flooding through this
evening, ongoing Flood Warnings remain in effect for portions of
Phillips and Rooks counties in Kansas, due to heavy rain over the
past 24 to 36 hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorm chances return to portions of the outlook area late
Wednesday night into Thursday morning, but severe storms are not
anticipated. After that, another chance of thunderstorms arrives
Friday evening into Saturday morning, and some of these could be
severe, especially in Nebraska counties. Finally, after another
dry period, off-and-on thunderstorm chances return to parts of the
area Sunday night into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible through around 10 PM this evening,
mainly in southern and eastern portions of the outlook area.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

In the hours before

Special weather statement, May 29, 2:38 PM CST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Hastings NE
338 PM CDT TUE MAY 29 2018

NEZ061-292130-
Buffalo NE-
338 PM CDT TUE MAY 29 2018

...SPECIAL WEATHER STATEMENT...

At 338 PM CDT, Doppler radar was tracking a strong thunderstorm near
Odessa, or near Kearney, moving northeast at 40 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Kearney, Ravenna, Odessa, Pleasanton, Riverdale and Poole.

This includes Interstate 80 between mile markers 260 and 274.

LAT...LON 4105 9906 4105 9872 4099 9872 4065 9906
      4067 9934
TIME...MOT...LOC 2038Z 212DEG 34KT 4069 9919

Heinlein
Special weather statement, May 29, 4:28 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Hastings NE
528 PM CDT TUE MAY 29 2018

KSZ017-292315-
Rooks KS-
528 PM CDT TUE MAY 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROOKS COUNTY UNTIL 615 PM
CDT...

At 528 PM CDT, Doppler radar was tracking a strong thunderstorm over
Plainville, or 21 miles north of Emmeram, moving northeast at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Plainville, Stockton, Woodston, Zurich and Codell.

LAT...LON 3920 9961 3955 9915 3948 9904 3927 9905
      3913 9924 3913 9960
TIME...MOT...LOC 2228Z 228DEG 32KT 3925 9927

Mangels
Local storm report, May 29, 4:40 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
540 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             3 SSW PLAINVILLE        39.19N 99.33W
05/29/2018  E1.00 INCH       ROOKS              KS   TRAINED SPOTTER

&&

MANGELS
Local storm report, May 29, 4:41 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
541 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             PLAINVILLE              39.23N 99.30W
05/29/2018  E1.50 INCH       ROOKS              KS   TRAINED SPOTTER

&&
Local storm report, May 29, 4:42 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
542 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             PLAINVILLE              39.23N 99.30W
05/29/2018  E1.00 INCH       ROOKS              KS   PUBLIC

            TWITTER PICTURE OF HAIL. LARGEST ESTIMATED
            TO BE QUARTERS.

&&

MANGELS
Special weather statement, May 29, 4:45 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Hastings NE
545 PM CDT TUE MAY 29 2018

NEZ062-292315-
Hall NE-
545 PM CDT TUE MAY 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HALL COUNTY UNTIL 615 PM
CDT...

At 544 PM CDT, Doppler radar was tracking a strong thunderstorm near
Prosser, or 16 miles northwest of Hastings, moving northeast at 35
mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Grand Island, Wood River, Cairo and Alda.

This includes Interstate 80 between mile markers 294 and 306.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4099 9834 4070 9855 4070 9864 4071 9870
      4101 9864
TIME...MOT...LOC 2244Z 204DEG 33KT 4074 9862

Fay

The radar

The Grand Island radar (KUEX), 30 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Adams

When
May 29, 5:23 PM CST
Where
Adams County, 2 mi WNW of Hastings
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
40.591, -98.415

Thunderstorm Wind, Thayer

When
May 29, 7:37 PM CST
Where
Thayer County, Hubbell
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.020, -97.500

Wind gusts were estimated to be near 60 MPH.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748410, 748411.